Hail, Allegany
- When
- April 3, 3:45 PM EST to 4:00 PM EST
- Where
- Allegany County, Oldtown
- Measured
- 0.88 in hail
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 39.550, -78.617
A cold front combined with strong instability to cause numerous severe thunderstorms to occur on April 3 across the Mid Atlantic. The majority of the severe weather reports were from large hail and damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A cold front combined with strong instability to cause numerous severe thunderstorms to occur on April 3 across the Mid Atlantic. The majority of the severe weather reports were from large hail and damaging wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Apr 3, 1:39 PM EST, 2 hours 6 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
239 PM EDT MON APR 3 2006
.SHORT TERM...TONIGHT AND TUESDAY...
SEVERE OUTBREAK EXPECTED TODAY. VERY GOOD WIND SHEAR AND ADEQUATE
INSTAB IS IN PLACE OVER THE REGION. WORST OF IT WITH THE HIGHEST EHI
IS SOUTHEAST WITH ORF AND EASTERN NC ABOVE 2. WILL HOLD OFF ON THE
PACKAGE ISSUANCE UNTIL ABOUT 330 OR 4 THIS AFTERNOON TO AWAIT THE WATCH
DECISION...WHICH SHOULD HAPPEN AROUND THAT TIME.
COLD AIR MOVING IN BEHIND THE COLD FRONT THAT IS THE KICKER FOR THIS
EVENT. 850MB TEMPS DROP TO MINUS 10 TO MINUS 6 ACROSS THE CWA BY
MORNING. SNOW SHOWERS WILL BREAK OUT ON THE UPSLOPE SIDE OF OUR
WESTERNMOST COUNTIES IN W MD AND THE EAST WV PAN. EXPECT ABOUT AN
INCH OF ACCUM ALONG AND W OF THE WEST RIDGE BETWEEN MIDNIGHT AND
NOON TUE. COULD BE SOME ISOLATED TWOS AS WELL.
SUN WILL WARM THE LOW LVLS A BIT TUE AND 850S POP UP TO A RANGE
BETWEEN ZERO AND MINUS 4 BY TUE EVENING. BUT THEN A REINFORCING SHOT
OF COLD AIR AND A SECONDARY SW ARE POISED TO SWEEP ACROSS THE REGION
FROM THE NW. THAT WILL BRING SOME CLOUDS AS IT APPROACHES LATE DAY.
AS FOR CLOUD COVER THE REST OF THE DAY... EXPECT QUITE A BIT OVER
THE MTNS...BUT GENERALLY SCT CU FOR THE REST OF THE AREA GIVEN THE
FORECAST SOUNDINGS. COULD BE A TIME OF BKN IF THE INSTAB GETS TO BE
ENOUGH.
&&
.LONG TERM...TUESDAY NIGHT THROUGH MONDAY...
GFS SHOWS A DEEP UPPER LOW ACROSS NORTH CENTRAL PA TUESDAY EVENING
WHICH IS PROJECTED TO MOVE TO THE LONG ISLAND SOUND BY 12Z
WEDNESDAY. LOBE OF H5 VORTICITY WILL ROTATE ACROSS THE NORTHERN HALF
OF THE CWA ACCOMPANIED BY A WEAK TROUGH AT THE SURFACE. THERE
APPEARS TO BE A LACK OF LOW LEVEL MOISTURE HOWEVER...AS THIS SYSTEM
SWEEPS THROUGH THE AREA TUESDAY NIGHT. WILL INCLUDE HIGHEST POPS IN
THE LOW CHANCE CATEGORY FOR UPSLOPE SNOW SHOWERS IN THE HIGHER
ELEVATIONS ALONG THE ALLEGHENY FRONT AND SLIGHT CHANCES FOR SNOW
SHOWERS IN THE NORTHERN TIER OF MD. ISOLATED SNOW SHOWERS WILL MIX
WITH RAIN FURTHER SOUTH FROM THE GREATER BALTIMORE METRO
SOUTHWESTWARD TO THE CENTRAL SHENANDOAH VALLEY. DRIER AIR WILL MOVE
INTO THE NORTHERN MID ATLANTIC WEDNESDAY BEHIND THE UPPER LEVEL
TROUGH AXIS. CAA WEDNESDAY WILL KEEP HIGH TEMPERATURES 8 TO 12 F
BELOW NORMAL IN THE MID 40S IN THE HIGHER ELEVATIONS TO THE MID 50S
IN THE METROPOLITAN AREAS. LARGE H5 RIDGE WILL MOVE FROM THE CENTRAL
PLAINS LATE WEDNESDAY TO THE OH VALLEY BY THURSDAY EVENING WITH SFC
HIGH PRESSURE MOVING TO THE MID ATLANTIC COAST LATE THURSDAY.
THURSDAY SHOULD BE A DRY DAY WITH HIGHS RECOVERING TO JUST SLIGHTLY
BELOW NORMAL...AS H85 TEMPERATURES RISE ABOVE 0 C INTO THE 2 TO 3 C
RANGE.
A WARM FRONT WILL MOVE INTO THE EASTERN HIGHLANDS OF WV THURSDAY
NIGHT...WHERE THERE WILL BE A CHANCE OF LIGHT SHOWERS. WARM FRONT
WILL LIFT SLOWLY ACROSS THE CWA FRIDAY...AND WEAK WAA OVER THE SFC
FRONT WILL BRING A CHANCE OF SHOWERS TO THE REGION. COLD FRONT WILL
CROSS THE AREA FRIDAY NIGHT. IT LOOKS LIKE THE TIMING WILL FAVOR A
CHANCE OF THUNDERSTORMS FRIDAY EVENING WEST OF THE BLUE RIDGE...WITH
JUST SHOWERS TO THE EAST...AS THE FRONT MOVES INTO A MORE STABLE
ENVIRONMENT. SATURDAY LOOKS COOLER THAN NORMAL...AS COLD AIR WRAPS
AROUND THE DEEP SFC LOW IN THE GULF OF MAINE. HIGHS SATURDAY WILL BE
SLIGHTLY BELOW NORMAL. SFC RIDGE WILL REMAIN EAST OF THE REGION
SUNDAY...AND HIGHS WILL STILL REMAIN SLIGHTLY BELOW NORMAL. H5
HEIGHTS RISE TO NEAR 567 DM MONDAY...WHILE SFC HIGH PRESSURE DRIFTS
SOUTHEAST OF THE CWA. HIGHS MONDAY WILL REBOUND TO SLIGHTLY ABOVE
NORMAL.
&&
.AVIATION...
VARYING BETWEEN VFR AND MVFR VSBYS WITH MOST OF THE SHWRS EARLY
TODAY. WINDS S TO SE LESS THAN 20KT. CIGS ARE A BIT MORE PROBLEMATIC
WITH BKN020 TO BKN035 SCATTRD ABOUT THE REGION...MOST PREVALENT IN
NE MD. LINE OF TSRA WILL COME THROUGH LATE TODAY THEN CLEARING
BEHIND. NE MD WILL BE LAST TO CLEAR TWRDS MORN WITH THE LOW SLOWING
OFF THE COAST AS IT INTENSIFIES. EXPECT GUSTY WINDS AND POSSIBLE HAIL
WITH THE TSRA. TUE EXPECT VFR WITH GUSTY WNW WINDS.
&&
.MARINE...
A WIDE SWATH OF 925MB WINDS POP UP TO 40KT LATE NIGHT AND TUE MORN.
WILL ISSUE A GALE WARNING FOR THE MARINE AREAS FOR GUSTS OF 35KT
STARTING AT 1 AM TO 8 AM... THEN SCA THEREAFTER. WINDS SHOULD BE
SUSTAINED AROUND 20KT TUE DURING THE DAY GIVEN THE LATEST MODEL DATA
FOR TPLM AND OTHERS.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...GALE WARNING FOR ANZ530>537 FROM 1 AM TUESDAY TO 8 AM TUESDAY.
...SMALL CRAFT ADVISORY FOR ANZ530>537 FROM 8 AM TUESDAY TO 6 PM
WEDNESDAY.
&&
SHORT TERM/AVIATION/MARINE...STRONG
LONG TERM...SMITHHAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1050 AM EDT MON APR 3 2006 CORRECTED TO ADD GALE WARNING FOR LATE TNT. ANZ530>537-DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021- 025>031-036>042-050>057-WVZ048>055-041000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL- NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE- PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN- ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON- PENDLETON-HARDY- 1050 AM EDT MON APR 3 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA... WASHINGTON DC AND THE TIDAL POTOMAC RIVER. .DAY ONE...TODAY AND TONIGHT ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING ACROSS THE OUTLOOK AREA. THE AREA WITH THE HIGHEST THREAT WILL BE EAST OF I-95 AND SOUTH OF WASHINGTON DC. ACROSS THE HIGHER TERRAIN OF THE POTOMAC HIGHLANDS... AFTER MIDNIGHT RAIN SHOWERS WILL CHANGE TO SNOW SHOWERS. AROUND AN INCH OF ACCUMULATION WILL BE POSSIBLE. WINDY CONDITIONS ARE EXPECTED LATE TONIGHT AND TUESDAY. AFTER THE COLD FRONT MOVES THROUGH WINDS MAY GUST AS HIGH AS 40 MPH. A GALE WARNING IS EXPECTED FOR THE TIDAL POTOMAC AND MARYLAND CHESAPEAKE BAY BEGINNING AFTER MIDNIGHT UNTIL 8 AM TUE WITH A SMALL CRAFT ADVISORY AFTER THAT. WINDS WILL FREQUENTLY GUST TO 35 KT AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ADDITIONAL SNOW ACCUMULATIONS WILL BE POSSIBLE ON TUESDAY ACROSS THE HIGHER TERRAIN OF THE POTOMAC HIGHLANDS. A SMALL CRAFT ADVISORY CONTINUES THROUGH WEDNESDAY FOR THE TIDAL POTOMAC AND MARYLAND CHESAPEAKE BAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE THIS AFTERNOON AND EVENING. CS/JB/ROGOWSKI
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1050 AM EDT MON APR 3 2006 DCZ001-MDZ003>007-009>011-013-014-VAZ025>031-036>042-051>054- WVZ050>053-055-032100- DISTRICT OF COLUMBIA-WASHINGTON-FREDERICK MD-CARROLL- NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE- PRINCE GEORGES-ANNE ARUNDEL-AUGUSTA-ROCKINGHAM-SHENANDOAH- FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-ALBEMARLE-GREENE-MADISON- RAPPAHANNOCK-FAUQUIER-LOUDOUN-CULPEPER- PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-HAMPSHIRE-MORGAN-BERKELEY- JEFFERSON-HARDY- INCLUDING THE CITIES OF...WASHINGTON...HAGERSTOWN...FREDERICK... WESTMINSTER...GAITHERSBURG...COLUMBIA...BALTIMORE...ANNAPOLIS... STAUNTON...WAYNESBORO...HARRISONBURG...WINCHESTER...FRONT ROYAL... CHARLOTTESVILLE...LEESBURG...CULPEPER...MANASSAS... MANASSAS PARK...FAIRFAX...ALEXANDRIA...FALLS CHURCH... MARTINSBURG...CHARLES TOWN 1050 AM EDT MON APR 3 2006 ...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING... A LARGE...DEEPENING STORM SYSTEM WILL MOVE FROM THE OHIO VALLEY TO THE MID ATLANTIC TODAY. STRONG WINDS AND DAYTIME HEATING MAY BE CONDUCIVE FOR ISOLATED SEVERE THUNDERSTORMS TO DEVELOP DURING THE AFTERNOON AND EARLY EVENING. AT THIS TIME THE MAIN THREATS LOOK TO BE LARGE HAIL AND DAMAGING WINDS...WITH THE PRIME TIME EXPECTED TO BE BETWEEN 4 TO 9 PM. CONTINUE TO MONITOR NOAA WEATHER RADIO...LOCAL MEDIA...AND WEATHER.GOV/WASHINGTON...FOR THE LATEST HAZARDOUS WEATHER UPDATES. MDZ016>018-VAZ050-055>057-032100- CHARLES-ST. MARYS-CALVERT-ORANGE-STAFFORD-SPOTSYLVANIA- KING GEORGE- INCLUDING THE CITIES OF...WALDORF...ST MARYS CITY... FREDERICKSBURG 1050 AM EDT MON APR 3 2006 ...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING... A LARGE...DEEPENING STORM SYSTEM WILL MOVE FROM THE OHIO VALLEY TO THE MID ATLANTIC TODAY. STRONG WINDS AND DAYTIME HEATING WILL BE CONDUCIVE FOR ISOLATED SEVERE THUNDERSTORMS TO DEVELOP DURING THE AFTERNOON AND EARLY EVENING. AT THIS TIME THERE APPEARS TO BE A THREAT FOR TORNADOES WITH ANY SEVERE THUNDERSTORMS THAT OCCUR...IN ADDITION TO LARGE HAIL AND DAMAGING WIND GUSTS. THE PRIME TIME FOR THE SEVERE WEATHER TO OCCUR IS EXPECTED TO BE BETWEEN 5 TO 10 PM. CONTINUE TO MONITOR NOAA WEATHER RADIO...LOCAL MEDIA...AND WEATHER.GOV/WASHINGTON...FOR THE LATEST HAZARDOUS WEATHER UPDATES. MDZ002-VAZ021-WVZ048-049-054-032100- ALLEGANY-HIGHLAND-GRANT-MINERAL-PENDLETON- INCLUDING THE CITIES OF...CUMBERLAND...BAYARD...PETERSBURG... KEYSER 1050 AM EDT MON APR 3 2006 ...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING... A LARGE...DEEPENING STORM SYSTEM WILL MOVE FROM THE OHIO VALLEY TO THE MID ATLANTIC TODAY. STRONG WINDS AND DAYTIME HEATING MAY BE CONDUCIVE FOR ISOLATED SEVERE THUNDERSTORMS TO DEVELOP DURING THE AFTERNOON AND EARLY EVENING. AT THIS TIME THE MAIN THREATS LOOK TO BE LARGE HAIL AND DAMAGING WINDS...WITH THE PRIME TIME EXPECTED TO BE BETWEEN 3 TO 8 PM. BEHIND THE COLD FRONT TONIGHT...BREEZY WESTERLY WINDS WILL ENCOURAGE SNOW SHOWERS TO DEVELOP...MAINLY ALONG AND WEST OF THE ALLEGHENY FRONT. AN INCH OF SNOW CAN BE EXPECTED ALONG AND WEST OF THE ALLEGHENY FRONT THROUGH TUESDAY MORNING...WITH LOCALLY HIGHER SNOWFALL POSSIBLE NEAR THE HIGHEST TERRAIN. CONTINUE TO MONITOR NOAA WEATHER RADIO...LOCAL MEDIA...AND WEATHER.GOV/WASHINGTON...FOR THE LATEST HAZARDOUS WEATHER UPDATES. CS/JB/ROGOWSKI
The Sterling radar (KLWX), 116 km away, was scanning. The volume nearest the first event began at 20:43 UTC.
23 hail, 4 thunderstorm wind. Local standard time, as filed.
Hail reported by spotter near exit 2 of I-70.
Several trees downed
Tree limbs downed near downtown
Measured at Andrews AFB
Numerous trees downed in Watkins Park
Penny-sized hail report from Pikesville
Hail lasted for 6 minutes
Power outages reported
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2006Every state in 2006This day in weather historyWarnings in Maryland, April 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5506880, 5506860, 5506878, 5506879, 5506881, 5506882, 5506861, 5506862, 5506863, 5506864, 5506859, 5506865, 5506883, 5506884, 5506885, 5506866, 5506867, 5506868, 5506869, 5506870, 5506871, 5506872, 5506873, 5506874, 5506875, 5506876, 5506877.